|LETTER TO EDITOR
|Year : 2016 | Volume
| Issue : 4 | Page : 536-537
Hyperventilation syndrome after general anesthesia: Our experience
Teena Bansal, Sarla Hooda
Department of Anaesthesiology and Critical Care, Pt. B. D. Sharma University of Health Sciences, Rohtak, Haryana, India
|Date of Web Publication||25-Nov-2016|
2/8 FM, Medical Campus, PGIMS, Rohtak - 124 001, Haryana
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Bansal T, Hooda S. Hyperventilation syndrome after general anesthesia: Our experience. J Anaesthesiol Clin Pharmacol 2016;32:536-7
|How to cite this URL:|
Bansal T, Hooda S. Hyperventilation syndrome after general anesthesia: Our experience. J Anaesthesiol Clin Pharmacol [serial online] 2016 [cited 2020 May 31];32:536-7. Available from: http://www.joacp.org/text.asp?2016/32/4/536/168192
We read with interest the article published in J Anaesthesiol Clin Pharmacol 2015;31:284-5. Tomioka et al. have reported two cases of hyperventilation syndrome after general anesthesia. These authors have described that hyperventilation syndrome reflects the enhancement of sympathoadrenal tone. The first case was managed with midazolam. The second case was managed with beta-adrenergic blocker, propranolol hydrochloride.
Hyperventilation syndrome often occurs under stressful conditions and has been reported before, during or after anesthesia and surgery. Hyperventilation is associated with multiple somatic symptoms due to hypocalcemia induced by respiratory alkalosis. We wish to share our experience of a 30 years old full term parturient presenting in labor in a highly anxious state with symptoms and signs of hypocalcemia in the form of circumoral numbness and severe carpopedal spasm. The patient was managed successfully with reassurance and infusion of 10 ml of 10% calcium gluconate over 10 min. The blood sample taken for ionised serum calcium before administering calcium gluconate showed a low level of 0.7 mmol/L (normal range 1-1.5 mmol/L). We did not use anxiolytic or beta blocker for fear of any untoward effect on the fetus as the patient was in labor.
Acute hypocalcemia is an emergency that requires prompt attention as patients may present with tetany, seizures, cardiac arrhythmias or laryngospasm. Severe laryngospasm may even cause difficult extubation. Furthermore, hyperventilation induced transient spastic quadriparesis has been reported in a full term parturient in labor. Although reassurance, anxiolytics, beta blockers may remain as the first line of treatment in patients with a milder form of hyperventilation syndrome without any contraindications to the use of these drugs. However, in patients with severe hyperventilation, one should aim at maintaining calcium homoeostasis and use of intravenous calcium gluconate should be considered. We further wish to highlight the estimation of serial ionized calcium levels in these patients. Further, electrocardiogram monitoring should be done for any QT interval prolongation and conduction disturbances.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Tomioka S, Enomoto N, Momota Y. Hyperventilation syndrome after general anesthesia. J Anaesthesiol Clin Pharmacol 2015;31:284-5.
Bansal T, Hooda S. Hyperventilation causing symptomatic hypocalcemia during labour in a parturient. Egypt J Anaesth 2013;29:333-5.
Craig BA, Panni MK. Hyperventilation-induced transient spastic quadraparesis. Br J Anaesth 2004;93:474-5.